Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Oct 5, 2021, 3:13 PM MST for Gila County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 3:13 PM MST (22:13 UTC)
- Expired
- Oct 5, 2021, 3:45 PM MST
- In force
- 32 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.75 in
- Wind
- 55
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
484
WWUS85 KPSR 052213
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
313 PM MST Tue Oct 5 2021
AZZ558-562-563-052245-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
313 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 313 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or 8 miles north of Globe, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes the following highways...
US Highway 60 between mile markers 255 and 277.
AZ Route 188 between mile markers 217 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
east central Arizona.
&&
LAT...LON 3341 11073 3346 11092 3366 11089 3368 11083
3366 11078 3370 11073 3364 11057
TIME...MOT...LOC 2213Z 192DEG 21KT 3351 11081
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
SDBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 1:01 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Oct 5, 1:01 PM MST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 101 PM MST Tue Oct 5 2021 .UPDATE... Aviation discussion update. .SYNOPSIS... A low pressure system will continue to move through the Southwest today. Periods of showers and thunderstorms will continue this morning, then gradually end from west to east this afternoon and evening. Severe thunderstorms are expected to develop this afternoon, capable of producing strong, damaging winds, large hail, and perhaps an isolated tornado. Some blowing dust will also be possible. Dry weather returns tomorrow and Thursday with near normal temperatures. A low end rain chance is possible with another passing system Friday and Saturday with slightly cooler temperatures. A quiet weekend with typical temperatures is expect, with the potential for a dry but notably cooler and winder weather system next week. && DISCUSSION... A compact upper level low is moving east near the California-Mexico border. East of this low, warm and moist air continues to stream northward into the forecast area, leading to scattered showers and thunderstorms. So far, the relatively dry and cool boundary layer has only allowed for elevated convection. Rainfall and wind have both been limited, but we have received several reports of small hail. As we progress into the afternoon, several factors will come together for a potentially significant severe weather event by Arizona standards. Visible satellite imagery continues to show mostly clear conditions south of Phoenix, with a mixture of clouds and sun over the metro area. Overall, this is allowing for good low level heating. The 18z PSR sounding and ACARS data confirm this to be the case, with a gradually warming boundary layer. Model forecasts show that this should allow for surface temperatures to warm enough to overcome any convective inhibition by this afternoon. As convection becomes increasingly tied to the surface layer, it will dip into the strong low level directional shear present today. Meanwhile, as the upper level low advances towards the area (along with a corresponding jet streak) upper level wind speeds will increase along with diffluence aloft. This will result in effective bulk shear values of 40-50 kts continuing into the early evening. In addition to the favorable wind shear, upper level temperatures will cool significantly with 500 mb temperatures dropping to -15 to -16C or so. Very steep lapse rates into the mid levels will allow for a favorable hail growth zone to develop. CAPE values of 1500-2000 J are anticipated by the mid afternoon. Lastly, PWAT values will remain in the 1-1.2" range, which is easily sufficient for convective development. Taken together, the environment will be well primed for supercells to develop this afternoon with large hail (potentially up to 2" or so) and high wind gusts (potentially up to 65 kts or so). The strong low level shear may also allow for an isolated tornado or two. the most favored location for tornadic development is likely north of the Phoenix metro. The SPC has issued a severe thunderstorm watch through 03Z this evening to account for these threats. The risk for flash flooding appears to be much less than the risk for severe weather due to fast storm motions. Even so, as stronger thunderstorms develop this afternoon, the potential for locally heavy rain will increase. Accordingly, an isolated flash flood warning cannot be ruled out today, especially over the burn scars. The HREF has handled the strongly forced convective pattern quite well to this point. It indicates that scattered showers and storms will continue throughout the day, but that the strong to severe storms are likely to develop roughly along a line from west of Phoenix up through the Prescott area around 1-4 pm this afternoon. These storms will then likely traverse through the area between 3-7 pm. The threat of precipitation in the PSR forecast area will quickly wind down after that. As always, the exact locations which will see severe weather is never known for sure ahead of time and conditions can change quickly. Today would be a good day to check back frequently for forecast updates. After today's active weather, the next few days will be quiet with highs near 90 under partly sunny skies. Global ensembles indicate that another system will graze the area Friday night into Saturday. The chance of precipitation is quite low, with NBM showing less than a 10% chance of measurable precipitation. Temperatures will likely cool off though, with highs in the mid 80s over the weekend. An even stronger storm system (also likely dry) will affect the area next week. Details are limited at this range, but there is excellent agreement that temperatures will cool dramatically. The NBM only shows a 55% chance of exceeding 72F next Wednesday in Phoenix. Should this occur, morning lows would fall into the 40s and 50s for the first time since last spring. && .AVIATION...Updated at 2001Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Showers and TS are now filling in across the Phoenix area at this hour. Included tempo TS in TAFs given scattered nature of embedded convection and modest ceiling reductions, but not winds at this time as the thunderstorms are not particularly strong. Stronger thunderstorms will be possible across the Phoenix area later this afternoon as the airmass becomes more unstable. Any storms at develop will be fairly progressive and not linger for long. However, there is the potential for severe storms, with risk of very strong winds, large hail, and even a very remote chance of a tornado. At this point, with go with periods of TEMPO -TSRA in the TAfs for now. Clouds will quickly clear behind the storms this evening. Winds will show atypical patterns through the day, with easterly flow being the predominate direction through tonight. Southeast California/Southwest Arizona including KIPL and KBLH: Scattered showers will continue for the next few hours across the region, with an area of thunderstorms currently in the Imperial Valley gradually moving to the northeast. Gusty winds will be possible with the thunderstorms along with MVFR conditions (due to rain, some blowing dust, and/or reduced ceilings). Quickly improving weather this afternoon as the storms move to the east. Winds will show atypical patterns through the morning and afternoon, with preferred drainage directions taking hold later this evening. && .FIRE WEATHER... Thursday through Monday: One weather system will move through the region Thursday and Friday, bringing low end rain chances and a slight uptick in afternoon humidity. Slightly cooler and drier weather arrives Saturday, but warmer and drier weather is expected Sunday and Monday. Overnight humidity values will generally be trending down through the entire period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hodges AVIATION...Percha/Iniguez FIRE WEATHER...Iniguez
In the hours before
Local storm report, Oct 5, 2:09 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
209 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 W EAST MESA 33.42N 111.74W
10/05/2021 E0.88 INCH MARICOPA AZ PUBLIC
***DELAYED REPORT*** IMAGES ON SOCIAL MEDIA
SHOWED ACCUMULATING HAIL ESTIMATED UP TO
NICKEL SIZE NEAR MAIN ST AND GREENFIELD RD
IN MESA.
&&
INSSpecial weather statement, Oct 5, 2:28 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
228 PM MST Tue Oct 5 2021
AZZ534-052145-
Aguila Valley AZ-
228 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa County
through 245 PM MST...
At 228 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wickenburg.
This includes US Highway 60 between mile markers 102 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.
&&
LAT...LON 3399 11272 3396 11258 3385 11267 3398 11295
3400 11294
TIME...MOT...LOC 2128Z 196DEG 21KT 3397 11275
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Oct 5, 2:45 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
245 PM MST Tue Oct 5 2021
AZZ556-558-562-563-052230-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
245 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Gila County through
330 PM MST...
At 245 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles east of Tonto National Monument, or 17 miles east of Roosevelt,
moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
east central Arizona.
&&
LAT...LON 3363 11065 3350 11082 3364 11102 3370 11096
3364 11092 3368 11084 3366 11078 3381 11066
3385 11056 3382 11050
TIME...MOT...LOC 2145Z 222DEG 33KT 3368 11083
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBLocal storm report, Oct 5, 3:02 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
302 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 5 NNE TORTILLA FLAT 33.59N 111.34W
10/05/2021 M73 MPH MARICOPA AZ MESONET
***SLIGHTLY DELAYED REPORT***MESONET STATION
SRP45 5.3 NE TORTILLA FLAT (SRP).
&&
JSLocal storm report, Oct 5, 3:05 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST 2 SSE ROOSEVELT 33.64N 111.12W
10/05/2021 M63 MPH GILA AZ MESONET
MESONET STATION AU919 2 SSE ROOSEVELT.
&&
JSSpecial weather statement, Oct 5, 3:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
313 PM MST Tue Oct 5 2021
AZZ558-562-563-052245-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
313 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Gila County through
345 PM MST...
At 313 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or 8 miles north of Globe, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Gila County.
This includes the following highways...
US Highway 60 between mile markers 255 and 277.
AZ Route 188 between mile markers 217 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
east central Arizona.
&&
LAT...LON 3341 11073 3346 11092 3366 11089 3368 11083
3366 11078 3370 11073 3364 11057
TIME...MOT...LOC 2213Z 192DEG 21KT 3351 11081
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 5:45 AM MST | Special Weather Statement | PSR | 45 min | |
| Oct 5, 5:48 AM MST | Special Weather Statement | PSR | 42 min | |
| Oct 5, 6:39 AM MST | Special Weather Statement | PSR | Yuma | 51 min |
| Oct 5, 6:41 AM MST | Special Weather Statement | PSR | 49 min | |
| Oct 5, 7:15 AM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 7:37 AM MST | Special Weather Statement | PSR | La Paz | 23 min |
| Oct 5, 7:56 AM MST | Special Weather Statement | PSR | 34 min | |
| Oct 5, 8:05 AM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Oct 5, 8:07 AM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Oct 5, 8:24 AM MST | Special Weather Statement | PSR | Yuma | 51 min |
| Oct 5, 8:44 AM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Oct 5, 8:46 AM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Oct 5, 9:01 AM MST | Special Weather Statement | PSR | Yuma | 44 min |
| Oct 5, 9:10 AM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Oct 5, 9:28 AM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Oct 5, 9:30 AM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 9:37 AM MST | Special Weather Statement | PSR | 38 min | |
| Oct 5, 9:39 AM MST | Special Weather Statement | PSR | Yuma | 36 min |
| Oct 5, 10:08 AM MST | Special Weather Statement | PSR | 37 min | |
| Oct 5, 10:21 AM MST | Special Weather Statement | PSR | Maricopa | 24 min |
| Oct 5, 10:46 AM MST | Special Weather Statement | PSR | 29 min | |
| Oct 5, 11:06 AM MST | Special Weather Statement | PSR | 24 min | |
| Oct 5, 11:16 AM MST | Special Weather Statement | PSR | Maricopa | 29 min |
| Oct 5, 11:37 AM MST | Special Weather Statement | PSR | Yuma | 23 min |
| Oct 5, 11:42 AM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Oct 5, 11:43 AM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Oct 5, 11:51 AM MST | Special Weather Statement | PSR | 24 min | |
| Oct 5, 12:03 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Oct 5, 12:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Oct 5, 12:16 PM MST | Special Weather Statement | PSR | 29 min | |
| Oct 5, 12:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Oct 5, 12:28 PM MST | Special Weather Statement | PSR | Pinal | 32 min |
| Oct 5, 12:45 PM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 12:46 PM MST | Special Weather Statement | PSR | La Paz | 29 min |
| Oct 5, 12:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Oct 5, 12:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Oct 5, 1:00 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 30 min |
| Oct 5, 1:07 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Oct 5, 1:09 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Oct 5, 1:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Oct 5, 1:25 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Oct 5, 1:35 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 40 min |
| Oct 5, 1:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Oct 5, 1:48 PM MST | Special Weather Statement | PSR | 27 min | |
| Oct 5, 1:50 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 5, 1:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 17 min |
| Oct 5, 2:12 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 33 min |
| Oct 5, 2:28 PM MST | Special Weather Statement | PSR | 17 min | |
| Oct 5, 2:35 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Oct 5, 2:45 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Oct 5, 2:50 PM MST | Severe Thunderstorm Warning | PSR | Gila | 40 min |
| Oct 5, 3:20 PM MST | Special Weather Statement | PSR | 25 min | |
| Oct 5, 3:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Oct 5, 3:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Oct 5, 4:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Oct 5, 4:09 PM MST | Special Weather Statement | PSR | Gila | 21 min |
| Oct 5, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Gila | 27 min |
| Oct 5, 4:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Oct 5, 4:33 PM MST | Flash Flood Warning | PSR | Pinal | 2 hr |
| Oct 5, 4:34 PM MST | Severe Thunderstorm Warning | PSR | Gila | 41 min |
| Oct 5, 4:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Oct 5, 4:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Oct 5, 4:45 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 5, 4:54 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Oct 5, 4:23 AM MST | Special Weather Statement | PSR | Imperial | 52 min |
| Oct 5, 4:30 AM MST | Special Weather Statement | PSR | Imperial | 45 min |
| Oct 5, 4:49 AM MST | Special Weather Statement | PSR | Imperial | 41 min |
| Oct 5, 5:21 AM MST | Areal Flood Advisory | PSR | Imperial | 96 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.